Alert archive / Washington / Gale Warnings in 2018

Gale Warning 8, NWS Seattle, WA

January 21, 2018

NWS Seattle, WA issued this gale warning at Jan 21, 2018, 12:06 PM PST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2018, 12:06 PM PST (20:06 UTC)
Expired
Jan 21, 2018, 3:00 PM PST
In force
3 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

139 
WHUS76 KSEW 212006
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
1206 PM PST Sun Jan 21 2018

PZZ134-220415-
/O.EXP.KSEW.GL.W.0007.000000T0000Z-180121T2000Z/
/O.UPG.KSEW.SC.Y.0010.000000T0000Z-180122T1700Z/
/O.NEW.KSEW.GL.W.0008.180121T2006Z-180121T2300Z/
/O.NEW.KSEW.SC.Y.0011.180121T2300Z-180122T1700Z/
Admiralty Inlet-
1206 PM PST Sun Jan 21 2018

...GALE WARNING IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PST MONDAY...

The National Weather Service in Seattle has issued a Gale
Warning...which is in effect until 3 PM PST this afternoon. A 
Small Craft Advisory is in effect from 3 PM PST this afternoon until
9 AM PST Monday. 

* WIND...Southeast 25 to 35 knots, becoming south 20 to 30 knots
  early this afternoon.

* WIND WAVES...4 to 6 feet subsiding to 3 to 5 feet this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ133-220415-
/O.EXP.KSEW.SR.W.0001.000000T0000Z-180121T2000Z/
/O.UPG.KSEW.SC.Y.0010.000000T0000Z-180122T1700Z/
/O.EXA.KSEW.GL.W.0007.000000T0000Z-180121T2300Z/
/O.NEW.KSEW.SC.Y.0011.180121T2300Z-180122T1700Z/
Northern Inland Waters Including The San Juan Islands-
1206 PM PST Sun Jan 21 2018

...GALE WARNING IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM PST UNTIL 9 AM PST 
MONDAY...

The National Weather Service in Seattle has issued a Gale
Warning...which is in effect until 3 PM PST this afternoon. A 
Small Craft Advisory is in effect from 3 PM PST this afternoon until
9 AM PST Monday. 

* WIND...Southeast 25 to 35 knots, easing to 20 to 30 knots early
  this afternoon.

* WIND WAVES...4 to 6 feet, subsiding to 3 to 5 feet this 
  afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ132-220415-
/O.EXP.KSEW.SR.W.0001.000000T0000Z-180121T2000Z/
/O.CON.KSEW.SC.Y.0010.000000T0000Z-180122T1700Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
1206 PM PST Sun Jan 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST MONDAY...
...STORM WARNING HAS EXPIRED...

* WIND...South 15 to 25 knots.

* WIND WAVES...4 to 6 feet, subsiding to 2 to 4 feet early this
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ135-220415-
/O.CON.KSEW.GL.W.0007.000000T0000Z-180121T2300Z/
/O.CON.KSEW.SC.Y.0010.180121T2300Z-180122T1700Z/
Puget Sound and Hood Canal-
1206 PM PST Sun Jan 21 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST MONDAY...

* WIND...South wind 25 to 35 knots, easing to 20 to 30 knots this
  afternoon. 

* WIND WAVES...4 to 6 feet subsiding to 2 to 4 feet this 
  afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ110-220415-
/O.CON.KSEW.RB.Y.0005.000000T0000Z-180123T0500Z/
Grays Harbor Bar-
1206 PM PST Sun Jan 21 2018

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL
9 PM PST MONDAY...

* COMBINED SEAS...Combined seas 15 to 17 feet today subsiding to 
  12 to 14 feet tonight. 

* BAR CONDITION...Severe. Breakers covering the bar at times 
  this morning. 

* FIRST EBB...Around 700 PM PST this evening.

* SECOND EBB...Around 745 AM PST Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for rough bar means that wave conditions
are expected to be hazardous to small craft in or near harbor
entrances.

&&

$$

PZZ130-150-153-156-170-173-176-220415-
/O.CON.KSEW.SC.Y.0010.000000T0000Z-180122T2300Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
1206 PM PST Sun Jan 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST MONDAY...

* WIND...Southwest 25 to 30 knots through this evening, easing 
  to 15 to 25 knots overnight tonight. 

* SEAS...Southwest swell 20 to 24 feet at 11 or 12 seconds, 
  becoming a west swell 15 to 17 feet at 14 seconds tonight. 
  Wind waves 3 to 6 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ131-220415-
/O.CON.KSEW.SC.Y.0010.000000T0000Z-180122T1400Z/
Central U.S. Waters Strait Of Juan De Fuca-
1206 PM PST Sun Jan 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST MONDAY...

* WIND...West to southwest 20 to 30 knots. 

* WIND WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots 
are expected to produce hazardous wave conditions to small craft. 
Inexperienced mariners, especially those operating smaller vessels
should avoid navigating in these conditions.

&&

$$


www.weather.gov/seattle
1 follow-up statement
912 
WHUS76 KSEW 212300
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
300 PM PST Sun Jan 21 2018

PZZ133-220700-
/O.EXP.KSEW.GL.W.0007.000000T0000Z-180121T2300Z/
/O.CON.KSEW.SC.Y.0011.000000T0000Z-180122T1700Z/
Northern Inland Waters Including The San Juan Islands-
300 PM PST Sun Jan 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST MONDAY...
...GALE WARNING WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

* WIND...South 15 to 25 knots.

* WIND WAVES...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ134-220700-
/O.EXP.KSEW.GL.W.0008.000000T0000Z-180121T2300Z/
/O.CON.KSEW.SC.Y.0011.000000T0000Z-180122T1700Z/
Admiralty Inlet-
300 PM PST Sun Jan 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST MONDAY...
...GALE WARNING WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

* WIND...South 15 to 25 knots.

* WIND WAVES...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ135-220700-
/O.EXP.KSEW.GL.W.0007.000000T0000Z-180121T2300Z/
/O.CON.KSEW.SC.Y.0010.000000T0000Z-180122T1700Z/
Puget Sound and Hood Canal-
300 PM PST Sun Jan 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST MONDAY...
...GALE WARNING WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

* WIND...South 15 to 25 knots.

* WIND WAVES...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ130-150-153-156-170-173-176-220700-
/O.EXT.KSEW.SC.Y.0010.000000T0000Z-180123T0500Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
300 PM PST Sun Jan 21 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PST MONDAY...

* WIND...Southwest 25 to 30 knots through Monday morning, becoming
  southwest 5 to 15 knots on Monday afternoon.

* SEAS...West swell 15 to 18 feet at 13 seconds tonight, subsiding
  to 13 to 16 feet at 13 seconds on Monday. Wind waves 4 to 6
  feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ131-220700-
/O.EXT.KSEW.SC.Y.0010.000000T0000Z-180122T1700Z/
Central U.S. Waters Strait Of Juan De Fuca-
300 PM PST Sun Jan 21 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PST MONDAY...

* WIND...Southwest 15 to 25 knots.

* WIND WAVES...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ132-220700-
/O.EXT.KSEW.SC.Y.0010.000000T0000Z-180122T1100Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
300 PM PST Sun Jan 21 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PST MONDAY...

* WIND...South 15 to 25 knots.

* WIND WAVES...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ110-220700-
/O.CON.KSEW.RB.Y.0005.000000T0000Z-180123T0500Z/
Grays Harbor Bar-
300 PM PST Sun Jan 21 2018

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL
9 PM PST MONDAY...

* COMBINED SEAS...Combined seas 14 to 16 feet this evening,
  subsiding to 12 to 14 feet late tonight.

* BAR CONDITION...Severe, becoming rough late tonight. Breakers
  covering the bar at times through this evening.

* FIRST EBB...Around 700 PM PST this evening.

* SECOND EBB...Around 745 AM PST Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for rough bar means that wave conditions
are expected to be hazardous to small craft in or near harbor
entrances.

&&

$$


www.weather.gov/seattle

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jan 21, 9:23 AM PST, 2 hours 43 minutes earlier.

Area forecast discussion, Jan 21, 9:23 AM PST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
923 AM PST Sun Jan 21 2018

.SYNOPSIS...A strong front will move through the area this morning.
The system will produce strong winds, rain, and mountain snow. After
a lull on Monday, another front will cross Western Washington
Tuesday night and Wednesday. A cool showery upper trough will reach
the area Thursday.

&&

.SHORT TERM...A strong cold front will push inland this morning
with high winds along the coast and north interior. Winds will
ease this afternoon as this system moves farther inland and
weakens. Meanwhile, heavy precipitation will cause flooding on
the Skokomish river with heavy snow expected in the Olympics and
Cascades. The air mass is cold/unstable under the trough offshore
and we could see thunderstorms this afternoon. The trough will
maintain showers tonight with the focus for heavy showers
continuing in the mountains.

Showers will taper down on Monday as the trough exits east and a
weak ridge starts to build over the Pac NW. Temperatures will be
near to few degrees cooler than normal.

The front will arrive on Tuesday but looks like it will split and
weaken as it moves inland. Snow levels will remain low in the
mountains with a few more inches of snow expected. 33

.LONG TERM...Previous discussion...More impulses in the flow will
keep rain in the forecast Wednesday and Thursday. A cold upper
trough will move over the area Thursday night, lowering snow
levels to below 1000 feet. Another system will approach the area
Friday and next weekend looks pretty wet. Burke

&&

.AVIATION...Strong cold front preceded by strong wind is currently
moving inland from the coast. Winds at the surface and aloft will
ease quickly around mid-day. Strong southwest flow aloft will
become moderate westerly today. Onshore flow and a few showers
will follow the front, increasing low- level moisture and lowering
cigs. The air mass behind the front will become somewhat unstable,
with an isolated thunderstorm possible over the coastal waters and
along the coast this afternoon and evening.

KSEA...Strong cold frontal passage expected around 19z-20z. A
brief period of moderate rain with reduced vsby is expected during
the hour of fropa. South winds will ease immediately following
fropa, and wind shear will lessen. Cigs in the 025-040 range will
be common following the front through tonight. In the post-frontal
environment, should get a wave of showers every few hours through
Monday morning. Haner

&&

.MARINE...Strong cold front has recently moved onto the coast.
Storm and Gale force winds precede the front. As the front passes
by, winds will quickly ease. This has already occurred over the
coastal waters and will occur later this morning over the inland
waters. A wind gust to 65 knots at Eastpoint (north of the San
Juans) prompted the short-fuse issuance of a Storm Warning for the
Northern Inland Waters. This is in effect until noon.

Winds will rapidly decrease behind the front, but winds over the
coastal waters and some of the inland waters will continue to blow
at small craft advisory level (above 20 knots). Seas over the
coastal waters will slowly subside over the course of this
afternoon, tonight, and Monday.

A warm front on Tuesday will give strong east to southeast
gradients for gales over the coastal waters and small craft
advisory conditions elsewhere. Additional fronts will give active
weather to the waters Wednesday through the end of the upcoming
week. Haner

&&

.HYDROLOGY...The Skokomish river in Mason county is likely to rise
above flood stage around midday today with minor flooding expected.
Heavy rain, possibly 2-3 inches, is expected in the lower elevations
of the Olympics by this morning. Otherwise River flooding is not
expected for the next 7 days.

Rainfall through Sunday will probably push the USGS landslide
indices close to thresholds for shallow landslides.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 9 AM PST Monday for Cascades of
     Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties.

     Winter Storm Warning until 9 AM PST Monday for Cascades of
     Whatcom and Skagit Counties-Olympics.

     Flood Watch through this evening for Hood Canal Area-Lower
     Chehalis Valley Area-Olympics.

     Wind Advisory until noon PST today for Everett and Vicinity-Hood
     Canal Area.

     High Wind Warning until noon PST today for Admiralty Inlet Area-
     San Juan County-Western Skagit County-Western Whatcom
     County.

     High Wind Warning until 10 AM PST this morning for Central Coast-
     North Coast.

     High Surf Advisory until 3 PM PST this afternoon for Central
     Coast-North Coast.

     Coastal Flood Advisory until 10 AM PST this morning for
     Admiralty Inlet Area.

     Wind Advisory until 10 AM PST this morning for Eastern Strait of
     Juan de Fuca.

PZ...Small Craft Advisory for rough bar until 9 PM PST Monday for
     Grays Harbor Bar.

     Small Craft Advisory until 3 PM PST Monday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-West Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Small Craft Advisory until 9 AM PST Monday for Admiralty Inlet-
     East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
     Inland Waters Including The San Juan Islands.

     Storm Warning until noon PST today for East Entrance U.S. Waters
     Strait Of Juan De Fuca-Northern Inland Waters Including The
     San Juan Islands.

     Small Craft Advisory until 6 AM PST Monday for Central U.S.
     Waters Strait Of Juan De Fuca.

     Gale Warning until 11 AM PST this morning for Central U.S.
     Waters Strait Of Juan De Fuca.

     Gale Warning until noon PST today for Admiralty Inlet.

     Small Craft Advisory from 3 PM this afternoon to 9 AM PST Monday
     for Puget Sound and Hood Canal.

     Gale Warning until 3 PM PST this afternoon for Puget Sound and
     Hood Canal.

&&

www.weather.gov/seattle

In the hours before

Special weather statement, Jan 21, 7:33 AM PST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Seattle WA
733 AM PST SUN JAN 21 2018

WAZ512-513-515>517-211700-
Western Strait of Juan De Fuca-Lower Chehalis Valley
Area-Olympics-Central Coast-North Coast-
733 AM PST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAYS HARBOR...WESTERN
CLALLAM AND SOUTHWESTERN JEFFERSON COUNTIES UNTIL 900 AM PST...

At 731 AM PST, Doppler radar was tracking a line of intense showers
about to move onto the coast, extending from 20 miles northeast of
Neah Bay to 20 miles southwest of Westport. Movement was northeast
at 45 mph.

Wind gusts of 50 to 60 mph will be possible with this line of
showers. An isolated lightning strike is also possible. Expect a few
minutes of torrential, blinding rainfall. A High Wind Warning is
also in effect until 10 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4837 12458 4825 12419 4805 12399 4679 12369
      4679 12410 4680 12410 4690 12413 4685 12406
      4690 12405 4696 12383 4698 12399 4704 12413
      4703 12415 4695 12410 4693 12417 4693 12418
      4721 12421 4736 12432 4773 12442 4787 12458
TIME...MOT...LOC 1531Z 225DEG 40KT 4863 12445 4673 12447

Haner

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 7:14 PM PSTHigh Surf AdvisorySEW20 hr
Jan 20, 7:48 PM PSTCoastal Flood AdvisorySEW14 hr
Jan 21, 7:13 AM PSTRiver Flood WarningSEWMason33 hr
Jan 21, 7:33 AM PSTSpecial Weather StatementSEWGrays Harbor87 min
Jan 21, 9:10 AM PSTSmall Craft AdvisorySEW24 hr
Jan 21, 12:06 PM PSTSmall Craft AdvisorySEW15 hr

Nearby

Gale Warnings in Washington, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.